Alert archive / California / High Surf Advisories in 2018
High Surf Advisory 5, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Dec 17, 2018, 8:57 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2018, 8:57 PM PST (04:57 UTC)
- Expired
- Dec 18, 2018, 1:00 PM PST
- In force
- 16 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 5.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824 WHUS46 KEKA 180457 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 857 PM PST Mon Dec 17 2018 CAZ101-103-104-109-181300- /O.EXP.KEKA.SU.W.0002.000000T0000Z-181218T0500Z/ /O.NEW.KEKA.SU.Y.0005.181218T0500Z-181218T2100Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 857 PM PST Mon Dec 17 2018 ...HIGH SURF WARNING REPLACED BY A HIGH SURF ADVISORY IN EFFECT UNTIL 1 PM PST TUESDAY... The National Weather Service in Eureka has issued a High Surf Advisory...which is in effect until 1 PM PST Tuesday. * WAVES AND SURF...Breaking waves 18 to 24 feet along west and northwest facing beaches. * TIMING...While breaking wave heights will gradually reduce...waves will remain large and hazardous through much of the day Tuesday. * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution...or stay in port until the threat subsides. In addition... please contact the U.S. Coast Guard to determine if the bar is open to mariner traffic. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
2 follow-up statements
238 WHUS46 KEKA 180851 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1251 AM PST Tue Dec 18 2018 CAZ101-103-104-109-182100- /O.CON.KEKA.SU.Y.0005.000000T0000Z-181218T2100Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1251 AM PST Tue Dec 18 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... * WAVES AND SURF...Breaking waves 18 to 24 feet along west and northwest facing beaches. * TIMING...While breaking wave heights will gradually reduce... waves will remain large and hazardous throughout the day. * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution...or stay in port until the threat subsides. In addition... please contact the U.S. Coast Guard to determine if the bar is open to mariner traffic. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
266 WHUS46 KEKA 182113 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 113 PM PST Tue Dec 18 2018 CAZ101-103-104-109-182215- /O.EXP.KEKA.SU.Y.0005.000000T0000Z-181218T2100Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 113 PM PST Tue Dec 18 2018 ...HIGH SURF ADVISORY HAS EXPIRED... Breaking wave heights have subsided below Surf Advisory criteria. However, breaking waves will remain between 13 and 17 feet tonight and early Wednesday, before increasing to around 18 to 22 feet again Wednesday afternoon and evening. Please to continue to remain vigilant along area beaches. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 17, 3:00 PM PST, 5 hours 57 minutes earlier.
Area forecast discussion, Dec 17, 3:00 PM PST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
300 PM PST Mon Dec 17 2018
.SYNOPSIS...After a brief break in precipitation, another frontal
system will bring more rain and gusty winds to the area late
tonight into Tuesday. Yet another system will then impact the area
on Thursday.
&&
.DISCUSSION...This afternoon's satellite imagery shows northwest
California situated in quasi-zonal flow aloft between a longwave
trough over the northeast Pacific and a relatively flat ridge
over the subtropical Pacific. The resultant broad onshore flow is
yielding cloudy but mostly dry conditions across the area this
afternoon, however rain will begin to spread back into the region
this evening ahead of an approaching frontal system supported by a
160 knot jet max riding over the top of the ridge towards the
southern Oregon coast. Light overrunning precipitation will begin
this evening across the northern extent of the area ahead of a
weakening warm front, then become heavier and sink southward
across the rest of the area during the day on Tuesday as a cold
front follows closely behind. Rainfall totals will be highest
across Del Norte County, where as much as 2.5 to 3 inches will be
possible over interior areas. Amounts will be lower farther to the
south, ranging generally from 0.5 to 1.00 inch over most areas of
Humboldt and then more on the order of 0.25 inches towards
Mendocino County. Rain will quickly taper off to showers overnight
Tuesday and then come to an end by Wednesday morning. The other
primary impact from this system will be another round of gusty
winds from late tonight through early Tuesday afternoon. See below
for additional information on the wind threat from this system.
A break in the active weather pattern is in store for the middle
of the week as the ridge to the south begins to amplify over the
west coast on Wednesday. This will yield at least partial
clearing and some sunshine, particularly over interior areas where
colder temperatures and maybe even some patchy frost in the
colder valleys of Trinity County will be possible by Thursday
morning.
The break will be short lived however, as the ridge is quickly
displaced eastward by an approaching trough and another cold
front on Thursday. There is still some uncertainty regarding the
timing of this system, but another round of wind and rain appears
to be in store some time on Thursday, whether in the afternoon or
later in the evening. The progressive pattern then continues for
the remainder of the week, with another relative lull in onshore
zonal flow Friday and Saturday in advance of the next system on
Sunday. /CB
.WINDS...Another round of strong south winds will be possible
late tonight and Tuesday, primarily along the Del Norte county coast.
Latest guidance continues to indicate a warm sector developing
tonight in advance of the main frontal boundary. Confidence
remains low that winds aloft will mix down to mean sea level due
to an increase in stability. The high resolution models continue
to show 925mb winds hitting 50kt over coastal Del Norte county
tonight, however feel it will be too stable for winds to reach
mean sea level. Surface gradients will tighten tonight for at
least breezy/windy conditions as the warm front lifts northward.
On Tuesday, the main frontal boundary will start to sag southward.
Surface gradients will tighten more while mixing increases near
the boundary. High resolution models indicate 925mb winds (~3000
feet above MSL) around 50kt during the morning hours, so decided
to hoist a low end wind advisory for gusts around 45 mph along the
Del Norte county coast through at least noon on Tuesday. /DB
&&
.AVIATION...Layered mid level clouds have been spreading over
the area today. VFR has been prevailing for the coastal terminals
while the interior valleys slowly cleared out of the fog and low
clouds. Even though some light rain is expected tonight with a warm
front, conditions will probably remain mostly VFR due to a mixed up
layer near the surface arising from S-SE winds. The only places
that may see IFR is in the interior valleys once again where winds
will be lighter. The greater cloud cover will probably reduce
this threat with much less longwave cooling. On Tuesday, the main
feed of moisture from an approaching front will likely bring
deteriorating conditions to all terminals through the day. The
potential for low level wind shear will once again be on the rise
as S winds aloft increase. /DB
&&
.MARINE...South winds will ramp up tonight into Tuesday as another
frontal system impacts the waters with strong southerly winds and
large steep wind waves. The models indicate the surface boundary
weakening with time as it heads southward on Tuesday. Thus, gale
warnings have been hoisted for only the northern waters. Winds will
probably blow hard around around Cape Mendo though.
A huge ground swell will continue to subside tonight through Tue.
Hazardous seas will persist into Tuesday as short period wind waves
combine with the tail end of the decaying westerly swell. Seas may
briefly high 20 feet across the northern outer waters. Another
reinforcing west swell will generate spike on Wednesday. Expect seas
will to remain hazardous through much of the week as this next swell
slowly decays.
The models were in better agreement with another frontal passage
across the waters on Thursday. Confidence is still not high on the
magnitude of the winds and seas, however. GFS, GEFS and ECMWF
indicate offshore ridging by the end of the week behind this front
for perhaps a day or so of N-NW winds and lower seas. The ECMWF has
another system quickly busting down the ridge on Saturday with winds
switching back to the south again. /DB
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Warning until 9 PM PST this evening for CAZ101-103-104-
109.
Wind Advisory from 4 AM to 1 PM PST Tuesday for CAZ101.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning from 8 PM this evening
to 1 PM PST Tuesday for PZZ450-470.
Hazardous Seas Warning until 10 PM PST this evening for PZZ450-
455-470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Dec 17, 2:52 PM PST, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 252 PM PST Mon Dec 17 2018 CAZ101-182300- Coastal Del Norte- 252 PM PST Mon Dec 17 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM PST TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A High Surf Warning is currently in effect. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Wind Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ103-104-109-182300- Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast- 252 PM PST Mon Dec 17 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A High Surf Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-106-108-110>113-182300- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 252 PM PST Mon Dec 17 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-182300- Northern Trinity- 252 PM PST Mon Dec 17 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 12:56 PM PST | Gale Watch | EKA | 15 hr | |
| Dec 18, 12:56 PM PST | Small Craft Advisory | EKA | 3 days |
Nearby
High Surf Advisories in California, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.